Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Pueblo, CO

July 19, 2004Rio Grande County, Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 19, 2004, 3:51 PM MDT for Rio Grande County, Saguache County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 3:51 PM MDT (21:51 UTC)
Expired
Jul 19, 2004, 4:45 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Rio Grande County, CO, Saguache County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 192151
SVRPUB
COC105-109-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGUACHE COUNTY IN CENTRAL COLORADO
  RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF DEL NORTE...AND WAS MOVING SOUTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  HIGHWAY 167 BETWEEN DEL NORTE AND MONTE VISTA THROUGH 435 PM MDT 
  DEL NORTE BY 435 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3782 10639 3771 10664 3754 10642 3760 10606

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUL 19 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CURRENTLY...ANOTHER FAIRLY GOOD CROP OF AFTERNOON TSRA OVER THE
MOUNTAINS...WITH WEAK CAPPING INVERSION LIMITING ACTIVITY ON THE
PLAINS. POCKET OF MID LEVEL DRY AIR NOSING INTO THE EAST HAS MIXED
DOWN TO THE SURFACE MAINLY NORTH OF THE ARKANSAS RIVER...WITH
DEWPOINTS IN KPUB AND KLIC DROPPING INTO THE 40S. MAIN ACTION FOR
THE REST OF THE DAY AGAIN OVER THE MTS...WITH PERHAPS A FEW STORMS
FIRING EASTWARD ALONG THE CO/NM BORDER...WHERE EAST-WEST AXIS OF
GREATER INSTABILITY HAS SET UP ALONG A KSPD-KTAD LINE. CERTAINLY
THE POTENTIAL FOR SOME GUSTY DRY MICRO-BURSTS...ESPECIALLY OVER EL
PASO AND PUEBLO COUNTIES WHERE STORMS COMING OFF THE MTS WILL
ENCOUNTER FAIRLY DEEP DRY AIR.

TONIGHT...SCT EVENING CONVECTION OVER THE MTS...WITH ISOLATED STORMS
OVER THE PLAINS. EXPECT MOST ACTIVITY TO DIE OUT AFTER SUNSET ONCE
AGAIN...WITH JUST SOME DEBRIS CLOUDINESS PERSISTING OVERNIGHT.
CURRENT GRIDS LOOK FINE.

TUESDAY...BOTH ETA AND GFS MOISTEN UP THE AIR MASS SLIGHTLY...WITH
HINTS OF A WEAK UPSLOPE SURGE OVER THE ERN PLAINS. LOOK AT FCST
SOUNDINGS SHOWS THE WEAK INVERSION OVER THE PLAINS THE LAST 2 DAYS
WILL BE WEAKENING...WITH PERHAPS SOME SLIGHTLY HIGHER CAPE VALUES
POSSIBLE. WENT AHEAD AND NUDGED UP POP GRIDS TO AT LEAST SCT
CATEGORY OVER THE MTS....LEFT JUST ISOLATED ON THE PLAINS FOR
NOW. LOWERED MAX TEMPS JUST SLIGHTLY...AS MODEL GUIDANCE CONTINUES
TO HAVE A SLIGHT WARM BIAS.   --PETERSEN

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...COOLER FORECAST BEGINNING THURSDAY LOOKS TO BE ON TRACK...

TUESDAY NIGHT AND WEDNESDAY: THE PERSISTENT UPPER RIDGE OVER THE
REGION STARTS TO FLATTEN OUT AND EDGE SOUTH...PRODUCING A MORE
WESTERLY FLOW ACROSS COLORADO. RESIDUAL MOISTURE COMBINED WITH
WEAK UPPER DISTURBANCES SHOULD BE ENOUGH TO SPARK DIURNAL
CONVECTION...SCATTERED OVER THE MTS TUES NIGHT WHILE ISOLATED
ELSEWHERE. WEDNESDAY SHOULD BE ANOTHER VERY WARM DAY WITH ISOLATED
THUNDERSTORMS DEVELOPING BY MIDDAY. MODELS ARE HINTING AT A MCS
DEVELOPING OVER THE CENT US PLAINS DURING THE AFTN AND EVE...WHICH
THEN PUSHES MORE MOISTURE AND COLD AIR INTO THE FAR E PLAINS OF THE
CWA. THIS IS REFLECTED WELL IN ONGOING GRIDS...AND ONLY SIG CHANGE
WAS TO PULL POPS ALL TOGETHER FOR THE W MTS AND SAN LUIS VALLEY
LATE WED NIGHT.

THURSDAY THROUGH SATURDAY: THE UPPER RIDGE MOVES TO THE WEST THROUGH
THE END OF THE WORK WEEK...WHICH HAS BEEN CONSISTENT FROM RUN TO RUN
FOR THE PAST FEW DAYS. THIS WILL ALLOW A MORE NW FLOW TO SETTLE IN
ACROSS THE ROCKIES...WITH MUCH MORE ACTIVITY EXPECTED. A MAJOR UPPER
TROUGH OVER CANADA WILL SEND MULTIPLE SHORTWAVES DOWN ACROSS THE N
ROCKIES THROUGH THE PERIOD...WITH SFC HI PRES MOVING INTO THE CENT
PLAINS TO REINFORCE UPSLOPE FLOW FOR THE CWA. A STRONG COLD FRONT
DROPS DOWN THE E PLAINS ON THURS...USHERING IN ABOUT 3 TO 4 DAYS OF
BELOW NORMAL TEMPS AND SCATTERED POPS IN ALL AREAS EXCEPT THE SAN
LUIS VALLEY. FEEL THAT THE VALLEY WILL MOST LIKELY BE SHELTERED
ENOUGH FOR ONLY ISOLATED CONVECTION. ONGOING GRIDS LOOKED GOOD...
ESPECIALLY MAX T GRIDS COMING IN BELOW NUMERICAL GUIDANCE SINCE MOS
IS TRYING TO BUMP TEMPS BACK UP AS IT STRIVES TOWARDS CLIMO. ONLY
SIG CHANGE WAS TO PAINT SLIGHTLY HIGHER SCATTERED POPS ALONG THE
I25 CORRIDOR FRI EVE AS PRECIP CHARTS ARE INDICATING A HEALTHY SWATH
OF RAIN THERE.

SUNDAY AND MONDAY: EXTENDED MODELS STILL KEEP THE UPPER RIDGE AXIS
TO THE WEST OF COLORADO...WITH THE ACTIVE NW FLOW IN PLACE FOR THE
ROCKY MT REGION. THIS FAR OUT...WILL NOT GET TOO FANCY AND KEEP
DIURNAL CONVECTION WITH BELOW NORMAL TEMP FORECAST IN PLACE. NO
ALTERATIONS NEEDED AT THIS TIME. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 19, 7:00 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUL 19 2004

COZ058>089-093>099-201300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO FORM OVER THE
MOUNTAINS AND HIGH VALLEYS BETWEEN 11AM AND 12PM.  THE STORMS
SHOULD DRIFT OFF THE MOUNTAINS TO THE ADJACENT HIGH VALLEYS AND
PLAINS DURING THE AFTERNOON AND EVENING HOURS.  MID AND UPPER LEVEL
STEERING CURRENTS ARE GENERALLY LESS THAN 10 MPH...SO STORMS WILL BE
MOVING SLOW. THE SLOW MOVEMENT COMBINED WITH AMPLE AMOUNTS OF
MOISTURE AND A RELATIVELY HIGH FREEZING LEVEL WILL SUPPORT THE
POTENTIAL OF HEAVY RAIN WITH THE STRONGER STORMS THIS AFTERNOON AND
EVENING. HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...
AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF
SOUTH CENTRAL AND SOUTHEAST COLORADO MONDAY THROUGH SUNDAY.  THE
MAIN THREAT FROM THUNDERSTORMS THROUGH THE PERIOD WILL BE LOCALLY
HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR MORE
SENSITIVE URBAN AREAS. ONE OR TWO STORMS COULD BECOME SEVERE ACROSS
THE SOUTHEAST PLAINS...ESPECIALLY THURSDAY AND FRIDAY...WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE BETWEEN 12 PM TODAY AND 9PM TONIGHT ACROSS THE SOUTH
CENTRAL AND SOUTHEASTERN COLORADO.

&&

METZE/KT

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.